What you need to know.
Opioid pain relievers include oxycodone, hydrocodone, morphine, fentanyl, and codeine amongst others. Doctors might prescribe these medications, typically in small amounts, for certain medical conditions or after a serious surgery. Opioids have a high risk for misuse due to their ability to both relieve pain and produce feelings of euphoria.
Opioid overdose continues to be the leading cause of accidental death in the US.
Recognize the signs of an opioid overdose.
It’s crucial to recognize the signs of an overdose in a person who will need medical intervention. Some of the most common signs include:
- Pale and clammy skin
- Slowed or stopped breathing
- Blue or purple lips and fingernails
- Unresponsive to stimulation
- Loss of consciousness
How to prevent an overdose.
The presence of fentanyl has increased the rise of overdose for users of any drug, including first-time users. Anyone can overdose, especially if it’s your first time or you’re using after a period of not using. Here’s some tips on how to prevent an overdose:
- Remember, fentanyl could be present in any drug and could drastically increase the risk of overdose. Get free fentanyl test strips here.
- Don’t use alone. Make sure someone knows where you are, can check on you, and can notify 911 if you don’t respond.
- Call Never Use Alone at 800.484.3731. Anyone can call when they’re about to use a substance – no judgment or shaming – and an operator will stay on the line and notify emergency services if the caller stops responding.
- Be prepared with NARCAN®, a potentially lifesaving medication that’s free and easy to use.
Call 911 in case of an emergency, especially a possible overdose.
New York State’s 911 Good Samaritan Law will prevent you from being arrested if you’re having a drug-related emergency or are witnessing someone overdose.